Alert archive / Missouri / Flash Flood Warnings in 2024
Flash Flood Warning 89, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 14, 2024, 12:04 PM CDT for Pulaski County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2024, 12:04 PM CDT (17:04 UTC)
- Expired
- Aug 14, 2024, 4:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Pulaski County, MO
The radar
The Springfield radar (KSGF), 129 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 915 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.0
The text
As transmitted.
425
WGUS53 KSGF 141704
FFWSGF
MOC169-142100-
/O.NEW.KSGF.FF.W.0089.240814T1704Z-240814T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1204 PM CDT Wed Aug 14 2024
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Pulaski County in central Missouri...
* Until 400 PM CDT.
* At 1204 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen with another band of very heavy rain moving in. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Fort Leonard Wood, Waynesville, St. Robert, Dixon, Crocker,
Devil's Elbow and Swedeborg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3795 9202 3760 9203 3760 9215 3777 9221
3789 9240 3802 9235 3801 9214
FLASH FLOOD...RADAR INDICATED
$$
LindenbergWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 6:27 AM CDT, 5 hours 37 minutes earlier. Its key messages:
- Showers and thunderstorms are likely this morning east of Springfield (70-90% chance) where a Flood Watch is in effect until 3pm. Total rainfall amounts this morning of 2-4 inches with localized amounts near 6 inches in a narrow corridor east of Springfield.
- Much warmer temperatures Today and Thursday with heat indices reaching 100-108 degrees west of Springfield where a Heat Advisory is in effect from 12pm-9pm today.
- Slight risk for severe thunderstorms Thursday afternoon and evening. Large hail and damaging wind are the main severe weather risks.
Area forecast discussion, Aug 14, 6:27 AM CDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
627 AM CDT Wed Aug 14 2024
.KEY MESSAGES...
- Showers and thunderstorms are likely this morning east of
Springfield (70-90% chance) where a Flood Watch is in effect
until 3pm. Total rainfall amounts this morning of 2-4 inches
with localized amounts near 6 inches in a narrow corridor east
of Springfield.
- Much warmer temperatures Today and Thursday with heat indices
reaching 100-108 degrees west of Springfield where a Heat
Advisory is in effect from 12pm-9pm today.
- Slight risk for severe thunderstorms Thursday afternoon and
evening. Large hail and damaging wind are the main severe
weather risks.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 200 AM CDT Wed Aug 14 2024
Synoptic Pattern and Current Conditions: Water vapor and upper
air analysis continues to show a mid level high across the
Arklatex region. A subtle vort max was currently dropping
southeast through the area on the northeast periphery of the
ridge. The low level airmass remained very moist with the 00Z
KSGF sounding measuring a PW value of 2.06in which is above the
90th percentile and near the daily max. Deep moisture
convergence was occuring in a corridor from Kansas City to
Springfield to West Plains where scattered showers and
thunderstorms were developing. This was also just north of a
reservoir of 2000j/kg of elevated instability and also north of
a stationary front which was analyzed just southwest of the
area. The mean wind was only around 20kts and was parallel to
the instability gradient therefore storms can easily move over
the same areas in a highly moist environment which could
increase the flooding threat.
Today: A corridor of showers and thunderstorms will likely
continue to develop through sunrise just to the east of
Springfield. 00z HREF guidance does have some spread with
respect to the location of the heaviest rainfall however areas
along and east of a Osceola to Marshfield to West Plains line
seem to be in the favored location and will be extending the
Flood Watch west a few counties to account for this. Given the
instability and tropical like moisture in place, thunderstorms
will be able to produce rainfall rates of 1-3 inches per hour in
localized areas. This area of showers and storms will likely
continue through mid morning as both the low level jet veers
into the area and at the same time additional development north
of the area tries to slide south. 00z HREF guidance continues
its theme of showing a narrow corridor of rainfall amounts of
2-4 inches with a few localized areas reaching 6 inches east of
Springfield. There will be sharp gradients on either side of
this rainfall axis where locations will receive less than one
inch of rainfall.
From late morning into the afternoon the area will see precip
move east of the area with clearing skies from southwest to
northeast as the warm front lifts into the area. 850mb temps
look to reach the 20-23C range west of Highway 65 therefore a
large temperature spread is expected from west to east.
Dewpoints will increase into the lower 70s and temperatures will
increase into the 90s west of Highway 65. This will allow for
heat indicies near 105. The Springfield metro will be very close
to the edge of the cloud shield however latest guidance does
show enough afternoon sunshine potential to keep the Heat
Advisory going for its current areas. Not expecting any eastward
expansion at this time as areas east of Springfield could remain
in the 80s.
Tonight: Shortwave energy will move east through the northern
plains and will begin to suppress the mid level high to the
south and west. An area of showers and thunderstorms looks to
develop overnight from central Kansas into northwest Missouri. A
few of these storms could edge into areas along and north of a
Fort Scott, Kansas to Osceola to Versailles line after 3am.
Confidence is not high however if they make it into the area a
few storms could produce small hail and gusty winds to 50mph.
Higher storm chances will remain north of the area.
Thursday: As the low level jet veers in the morning, a few
isolated showers and storms could develop across the area. HREF
guidance does suggest however that sufficient sunshine will
develop from late morning into the afternoon. 850mb temps may
actually warm a degree or two from today therefore highs in the
lower 90s seem likely along and south of I-44. A few middle 90s
may occur along the Missouri/Arkansas border. These temps
combined with dews in the 70s will create heat index values of
100-108 and a Heat Advisory will likely be needed for portions
of the area.
Shortwave energy will amplify by afternoon and evening with
stronger wind fields aloft moving in ahead of a cold front.
Convergence along the front is not impressive but should be
enough to develop showers and thunderstorms during the evening
hours across the area. Mean MU CAPE values from the HREF are in
the 2000-3000j/kg range with bulk wind shear around 30-35kts.
This would be supportive of a few supercells and multicell
clusters. Forecast soundings from the RAP shows this environment
with steep mid level lapse rates and thetaE diffs around 30C.
Hodographs are largely straight due to the westerly flow aloft
therefore splitting storms may occur. Large hail and damaging
winds appear to be the primary concerns at this time. Precip
chances are currently in the 50-60% range through the evening.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 200 AM CDT Wed Aug 14 2024
The Weekend into next week: Ensembles suggest that northwest
flow aloft will occur for the first part of the weekend. A few
disturbances could move down and provide rain chances either
Friday night or Saturday Night. Confidence is low and rain
chances are around 30 percent. Temperatures will likely remain
closer to average (upper 80s to lower 90s). Ensembles then
suggest that the flow may become more northerly as the high
positions itself over the southwest US. This could lead to
slightly cooler temperatures and rain chances remaining just
west of the area.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 623 AM CDT Wed Aug 14 2024
Confidence is high that VFR conditions will prevail at SGF and
JLN. LIFR ceilings will persist at BBG through this morning and
then improving by 18z. Winds will turn from southeasterly to
southerly this afternoon with gusts near 18kts at JLN.
Thunderstorms will then be possible towards the end of the TAF
period however chances are too low to include at this time.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from noon today to 9 PM CDT this evening for
KSZ073-097-101.
MO...Heat Advisory from noon today to 9 PM CDT this evening for
MOZ066>068-077>080-088>091-093>095-101>104.
Flood Watch until 3 PM CDT this afternoon for MOZ055>058-
068>071-080>083-091-092-096>098-106.
&&
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...BurchfieldHazardous weather outlook, Aug 14, 4:01 AM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 401 AM CDT Wed Aug 14 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150915- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 401 AM CDT Wed Aug 14 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Marginal hail risk. Marginal thunderstorm wind damage risk. Elevated lightning risk. Elevated excessive heat risk. Elevated excessive rainfall risk DISCUSSION... A narrow corridor of showers and thunderstorms with heavy rainfall rates will continue this morning to the east of Springfield. Flash flooding could develop in these areas if storms move over the same areas. Frequent lightning will also occur. Heat index values will reach 100 to 108 degrees for areas along and west of Highway 65 and a Heat Advisory remains in effect. Showers and thunderstorms will develop overnight northwest of the area and could clip areas north of Highway 54. Lightning, small hail and wind gusts up to 50mph will be possible if these storms make it into these areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat index values will climb to between 100 and 108 degrees for portions of southeast Kansas and southern Missouri Thursday. Severe thunderstorms with large hail and damaging winds are possible late Thursday afternoon through Thursday evening. There is a 20 to 30 percent chance of thunderstorms Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
In the hours before
Local storm report, Aug 14, 8:51 AM CDT, 3 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
851 AM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM Rain 5 WNW West Plains 36.74N 91.93W
08/14/2024 M5.00 Inch Howell MO Public
&&
sslLocal storm report, Aug 14, 11:36 AM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1136 AM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Flash Flood 1 W Pottersville 36.70N 92.05W
08/14/2024 Howell MO Public
Highway K southwest of Pottersville closed
due to flooding.
&&
sslLocal storm report, Aug 14, 11:39 AM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1139 AM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM Flash Flood 1 WSW Moody 36.52N 92.01W
08/14/2024 Howell MO Dept of Highways
MO Highway 142 closed due to flooding west
of Moody.
&&
sslLocal storm report, Aug 14, 11:42 AM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1142 AM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 AM Flash Flood 5 NNE Mansfield 37.17N 92.54W
08/14/2024 Wright MO Dept of Highways
Highway AB closed due to flooding just east
of highway 5.
&&
sslLocal storm report, Aug 14, 11:45 AM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1145 AM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM Flash Flood 2 N Hartville 37.28N 92.51W
08/14/2024 Wright MO Dept of Highways
Route Z closed north of Hartville due to
flooding.
&&
sslThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:12 PM CDT | River Flood Watch | SGF | Pulaski | 12 hr |
| Aug 13, 9:44 PM CDT | Flood Watch | SGF | Benton, Camden, Dallas, Dent, Douglas, Hickory and 12 more | 17 hr |
| Aug 14, 5:11 AM CDT | Flash Flood Warning | SGF | Douglas, Howell, Oregon, Texas, Wright | 6 hr |
| Aug 14, 7:38 AM CDT | Areal Flood Advisory | SGF | Camden, Laclede, Pulaski, Texas, Wright | 4 hr |
| Aug 14, 9:49 AM CDT | Flash Flood Warning | SGF | Douglas, Howell, Ozark | 4 hr |
| Aug 14, 11:12 AM CDT | Areal Flood Warning | SGF | Douglas, Howell, Laclede, Oregon, Ozark, Texas and 1 more | 6 hr |
| Aug 14, 11:51 AM CDT | Flash Flood Warning | SGF | Miller | 4 hr |
| Aug 14, 2:53 PM CDT | Heat Advisory | SGF | Barry, Barton, Christian, Dade, Dallas, Douglas and 15 more | 30 hr |
Nearby
Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.